Cumulative versus Noncumulative Ramified Types

Notre Dame Journal of Formal Logic 38 (3):385-397 (1997)
  Copy   BIBTEX


In this paper I examine the nature of Russell's ramified type theory resolution of paradoxes. In particular, I consider the effect of construing the types in Church's cumulative sense, that is, the range of a variable of a given type includes the range of every variable of directly lower type. Contrary to what seems to be generally assumed, I show that the decision to make the levels cumulative and allow this to be reflected in the semantics is not neutral with respect to the solution of the paradoxes. I introduce a distinction between syntactical and semantical cumulativeness. It turns out that noncumulative type theories (in either sense) are equally capable of dealing with the paradoxes. Furthermore, whether cumulativeness is appropriate appears to be context dependent



    Upload a copy of this work     Papers currently archived: 91,202

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

The Versatility of Universality in Principia Mathematica.Brice Halimi - 2011 - History and Philosophy of Logic 32 (3):241-264.
Plurality and temporal modification.Ron Artstein & Nissim Francez - 2006 - Linguistics and Philosophy 29 (3):251 - 276.
Noncumulative dialectical models and formal dialectics.Erik C. W. Krabbe - 1985 - Journal of Philosophical Logic 14 (2):129 - 168.
Varieties of self-deception.Robert F. Bornstein - 1997 - Behavioral and Brain Sciences 20 (1):108-109.
Russell's way out of the paradox of propositions.André Fuhrmann - 2002 - History and Philosophy of Logic 23 (3):197-213.
Ramified Frege Arithmetic.Richard G. Heck - 2011 - Journal of Philosophical Logic 40 (6):715-735.
A more pluralist typology of selection processes.Bence Nanay - 2001 - Behavioral and Brain Sciences 24 (3):547-548.
Types in logic and mathematics before 1940.Fairouz Kamareddine, Twan Laan & Rob Nederpelt - 2002 - Bulletin of Symbolic Logic 8 (2):185-245.
On the plurality of verbs.Angelika Kratzer - 2008 - In Johannes Dölling, Tatjana Heyde-Zybatow & Martin Schäfer (eds.), Event Structures in Linguistic Form and Interpretation. De Gruyter. pp. 269-300.


Added to PP

19 (#750,145)

6 months
8 (#283,518)

Historical graph of downloads
How can I increase my downloads?

Author's Profile

Anthony F. Peressini
Marquette University

Citations of this work

No citations found.

Add more citations

References found in this work

On some difficulties in the theory of transfinite numbers and order types.Bertrand Russell - 1905 - Proceedings of the London Mathematical Society 4 (14):29-53.

Add more references